Long Term Use of Acid Suppressors

Dec 17, 2013

By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy

 

A few weeks ago, I got an introduction to Mini-Volleyball. There was a Mini-Volleyball Extravaganza at the Highschool for grades 4-6 students. My daughter, Emily, was on one of the Ecole MacNeill teams. I have to admit I was very confused when I first started watching. Instead of the usual 3 hits by a team, the kids were catching the ball and the refs were okay with that. After a bit, I learned that during the second hit, which is usually a set, the kids were allowed to catch the ball and throw it up for a teammate to spike or tip it over the net. Once I understood the rule on catching, it made a lot of sense. Grade 4, 5 & 6 students are very unlikely to have a good rally if they need to make 3 clean hits. Allowing a catch and throw on the second hit lets these younger players get involved in rallies which make for exciting games. I never would have guessed this strange rule would make such a big difference.

 

I also wouldnt have guessed that proton pump inhibitors might have side effects if used for a long time. Proton pump inhibitors or PPI's are very good at suppressing the acid that your stomach produces. PPIs have names like omeprazole, losec, esomeprazole, nexium, rabeprazole or pariet. Because they reduce stomach acid, they are very useful for treating a variety of conditions. We use them to GERD (gastro-esophageal reflux disease) or heart burn, stomach ulcers, acid over production and to protect the stomach from medications like NSAIDs that can cause ulcers. They work so well that they make up over half of all drugs sold for stomach problems and represent a $20 billion dollar market. In 2012 14.9 million patients in the USA received 157 million prescriptions for proton pump inhibitors (PPIs). The problem is if we use PPIs for too long, they can start causing problems.

 

How long is too long for PPI use? Of course that depends on the patient and the condition. Usually with GERD or after treating a patient with antibiotics for a stomach ulcer, we only want someone on a PPI for 8 weeks. Sometimes if a patient is in the hospital and ends up in the Intensive Care Unit or ICU, they are put on a PPI to prevent stress ulcers. In this case, the PPI should often be stopped before the patient leaves the hospital. There are some people who are going to need PPI's for a long time. People who produce way too much acid, people who have erosive injury to their esophagus and people who are on the pain killer's called NSAID's may all need long term PPI treatment. However, even in these cases, we want to use the lowest dose possible.

 

What happens if someone is on a PPI for too long? Well the evidence is mounting that a few problems can pop up. To begin with after someone takes a PPI for more than 3 months, they have a good chance of getting rebound acid hypersecretion. That means if we suddenly stop their PPI, their stomach will produce lots of extra acid. This will encourage the patient to start the PPI again. The best way to deal with this over secretion is to slowly decrease the PPI and then switch the patient to a weaker acid pill like ranitidine and then slowly reduce the ranitidine.

 

The next problem is breaking bones. The evidence isn't conclusive, but it seems that people who use PPI's in high doses for over 1 year are more likely to break bones. The experts aren't completely convinced this is a real effect yet or not. One of the theories why PPIs might affect bones is that with less stomach acid a person absorbs less calcium and thus their bones get weaker.

 

Being on high doses of PPI's for more than a year may decrease the amount of magnesium you absorb. This can be especially troubling for people we have on medications that reduce magnesium already like certain water pills. If your magnesium levels fall too low it can lead to muscle cramps, heart palpitations, dizziness, tremors and seizures.

 

An interesting relationship exists between PPI's and the intestinal infection Clostridium difficile. It has been quoted that for every 533 people on a PPI, at least one will develop a C. difficile infection. C. difficile leads to diarrhea in healthy people, but in sicker patients it can be life threatening.

 

The latest potential PPI issue is Vitamin B12 deficiency. Stomach acid is needed to cleave the Vitamin B12 we eat from the dietary protein it is attached to so it can be absorbed. It is estimated that 5-15% of people over 50 may have a Vitamin B12 deficiency. Vitamin B12 deficiency can lead to dementia, neurologic damage, anemia, and other complications. In the December 11, 2013 JAMA, Lam et. al. looked at a database without about 26,000 patients in Northern California with B12 deficiency and about 180,000 without B12 deficiency. They did some fancy math on the database and determined that people with B12 deficiency were more likely to have had been prescribed 2 years or more of PPIs or another acid blocker called an H2 receptor blockers, than those without a B12 deficiency. This is not definite proof that PPIs cause Vitamin B12 deficiency, but it is another reason we should be cautious about long term PPI use.

 

I dont want to give the impression that proton pump inhibitors or PPIs are unsafe. They are still arguably one of the safest medications around. And if you are on a PPI, dont stop it without talking to your doctor. Some patients may get ulcers in their stomachs or erosions in their esophagus without their PPI. But just like it never occurred to me that making the second hit in volleyball into a catch and throw would help young players, it also never occurred to me that we might have too many people on PPIs for too long. That is something doctors and pharmacists should try to improve.

 

The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.

 

We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca

 

JAMA article on Vitamin B12 and PPIs - http://jama.jamanetwork.com/article.aspx?articleid=1788456

 

 

 

 

 

 

 


Read more Health Articles